Alert archive / Louisiana / River Flood Warnings in 2020
River Flood Warning 32, NWS Lake Charles, LA
NWS Lake Charles, LA issued this river flood warning at Apr 28, 2020, 1:31 PM CDT for Vernon Parish, Louisiana. It took effect at Apr 30, 2020, 7:21 AM CDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 1:31 PM CDT (18:31 UTC)
- In effect from
- Apr 30, 2020, 7:21 AM CDT
- Expired
- May 2, 2020, 7:36 PM CDT
- In force
- 60 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bayou Anacoco near Rosepine (RPIL1).
- Action stage
- 17 ft
- Minor stage
- 17 ft
- Moderate stage
- 21 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08028000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Apr 28, 12:47 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 28, 12:47 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1247 PM CDT Tue Apr 28 2020 .AVIATION... MVFR ceilings will continue through the afternoon across the region with vicinity convection. Gusts to 30 knots along with TEMPO restrictions to visibility and ceilings will be possible within regions of more intense convection this afternoon. Winds outside of convection will be sustained at 10-15 knots with gusts to 20-25 knots. There will likely be a lull in convection from roughly 00Z- 06Z this evening before a squall line will move through the region late tonight/early tomorrow morning. TEMPO groups have be adjusted to best reflect the most likely timing of the squall line as it moves through the region. && .PREV DISCUSSION... /issued 1114 AM CDT Tue Apr 28 2020/ DISCUSSION... Had to make some significant manual adjustments to the forecast to account for convective cluster current tracking E/SE across northern LA, which should begin to affect parts of interior SE TX and Central LA within the next hour. Radar imagery indicate the outflow may be starting to run ahead of the deep convection, which could signal the start of a gradual weakening trend. Nevertheless, PoP/QPF/Wx grids were updated to reflect these storms traversing Vernon, Rapides, and Avoyelles Parishes. Farther west, scattered showers and an isolated/TSTM or two will continue to develop and lift N across SE TX where deepest MSTR plume resides, with some expansion EWD likely through the day as MSTR quality continues to increase across LA as well. 13 PREV DISCUSSION... /issued 412 AM CDT Tue Apr 28 2020/ DISCUSSION... A slug of mid level moisture associated with a weak upper trof over central Texas is producing a large area of cloud cover that has been gradually working its way into the region over the last few hours. The latest short range guidance is in pretty good agreement on this shortwave spawning scattered showers and thunderstorms beginning as early as this morning, but expanding this afternoon with the greatest coverage expected to be across interior parts of southeast Texas and central Louisiana. With plenty of moisture and instability in place across the region, a few of these storms could have the potential to become strong to severe. This activity will form well ahead of a strong squall line that will develop along and ahead of a cold front which is expected to dig quickly south across the central U.S. through the day. Short range guidance is generally in good agreement on this squall pushing relatively quickly through the area from north to south early tomorrow morning with the precip clear of the area by shortly after noon. The last few iterations of the HRRR does seem to want to develop a secondary line of precipitation behind the squall late in the evening, but as of now, this appears to be a bit of an outlier. SPC has maintained their slight risk of severe weather across the area in their new day 1 outlook. Forecast soundings appear even more favorable for strong convection than 24 hours ago with impressive lapse rates, abundant CAPE and even improving shear values. PWAT's of 1.8 will also favor heavy rain producing storms leading WPC to add the very northern portion of the area to their newly issued slight risk for excessive rainfall area. Once the front clears the area, the remainder of the week is shaping up to be relatively benign as surface high pressure builds across the northern gulf complimenting broad ridging over the central U.S. The next weak upper level impulse is progged to move across the central U.S. Monday, but looks to pass well north of the area keeping precip out of the forecast through at least next Tuesday MARINE... Modest onshore flow will continue through the day further increasing tonight. Winds will subside Wednesday morning as the pressure gradient relaxes ahead of an approaching front. Numerous showers and thunderstorms are expected Wednesday morning along and ahead of this front. Some of these storms could be strong to severe with damaging winds and large hail. Precipitation will come to an end following the frontal passage late Wednesday. A brief period of light to modest offshore flow will follow the frontal passage Wednesday night into Thursday with an onshore flow returning to end the work week and start the weekend. && .PRELIMINARY POINT TEMPS/POPS... AEX 62 78 50 78 / 90 60 0 0 LCH 68 82 55 80 / 90 70 0 0 LFT 68 81 54 78 / 90 70 0 0 BPT 69 81 55 80 / 100 80 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...26
Hazardous weather outlook, Apr 28, 4:12 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 412 AM CDT Tue Apr 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-290915- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 412 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible this afternoon across interior southeast Texas, which could then move into coastal Southeast Texas and Southwest Louisiana. Should these storms develop,there is some potential that they could become severe, with large hail and/or damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A squall line associated with a passing cold front will push through the region late Tuesday night into Wednesday morning. Some of these storms will have the potential to be severe with large hail and damaging winds being the primary threats. One or two tornadoes cannot be ruled out. The severe weather threat will come to an end following the frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday morning. GMZ430-432-435-450-452-455-470-472-475-290915- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 412 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and Tonight. Elevated southerly flow nearing exercise caution criteria (15 to 20 knots) will persist through the day. A few isolated showers can't be ruled out but precipitation should remain minimal. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated southerly flow will likely continue into Wednesday morning ahead of a cold front. A squall line associated with the cold front will push through the region late Tuesday night into Wednesday morning. Some of these storms will have the potential to be severe with large hail and damaging winds being the primary threats. Waterspouts will also be possible. The severe weather threat will come to an end following the frontal passage with moderate offshore flow developing in its wake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 28, 11:53 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1153 AM CDT Tue Apr 28 2020
LAZ028-281730-
Rapides-
1153 AM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RAPIDES
PARISH...
At 1152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Winnfield to near Colfax
to near Clifton. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Flatwoods, Kingsville, Kolin, Gardner, Holloway, Paradise and
Woodworth.
This includes Interstate 49 between mile markers 75 and 109.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3149 9270 3150 9268 3147 9269 3145 9271
3145 9268 3141 9268 3140 9269 3140 9267
3139 9266 3148 9221 3147 9216 3140 9214
3116 9250 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3152 9272
TIME...MOT...LOC 1652Z 289DEG 31KT 3189 9248 3154 9263 3133 9291
TWHSpecial weather statement, Apr 28, 12:51 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1251 PM CDT Tue Apr 28 2020
LAZ030-TXZ260-281815-
Beauregard-Northern Newton-
1251 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAUREGARD PARISH
IN SOUTHWESTERN LOUISIANA AND CENTRAL NEWTON COUNTIES...
At 1251 PM CDT, a strong thunderstorm was located near Bon Weir,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Merryville and Bon Weir.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3060 9376 3067 9381 3085 9362 3076 9353
3068 9350
TIME...MOT...LOC 1751Z 237DEG 16KT 3066 9370
TWHSpecial weather statement, Apr 28, 1:26 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
126 PM CDT Tue Apr 28 2020
TXZ201-261-262-281900-
Hardin-Southern Newton-Southern Jasper-
126 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWTON...EAST
CENTRAL HARDIN AND SOUTHEASTERN JASPER COUNTIES...
At 126 PM CDT, a strong thunderstorm was located over Evadale, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lumberton, Silsbee, Buna, Evadale, Weiss Bluff, Gist, Devils Pocket
and Wrights Settlement.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3039 9419 3049 9408 3053 9396 3052 9388
3052 9384 3047 9378 3032 9378 3024 9396
3024 9413 3029 9421
TIME...MOT...LOC 1826Z 251DEG 16KT 3035 9406
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:53 AM CDT | Special Weather Statement | LCH | Rapides | 37 min |
| Apr 28, 2:16 PM CDT | Special Weather Statement | LCH | Calcasieu | 29 min |
| Apr 28, 2:20 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 25 min |
| Apr 28, 2:42 PM CDT | Special Weather Statement | LCH | Calcasieu | 48 min |
| Apr 28, 3:22 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 53 min |
| Apr 28, 4:09 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 51 min |
| Apr 28, 4:30 PM CDT | Special Weather Statement | LCH | Cameron | 30 min |
| Apr 28, 5:03 PM CDT | Special Weather Statement | LCH | Acadia, Cameron | 42 min |
| Apr 28, 5:35 PM CDT | Special Marine Warning | LCH | 25 min | |
| Apr 28, 5:44 PM CDT | Special Weather Statement | LCH | Cameron, Vermilion | 46 min |
| Apr 28, 5:52 PM CDT | Special Marine Warning | LCH | 38 min | |
| Apr 28, 6:24 PM CDT | Special Weather Statement | LCH | Iberia, Vermilion | 51 min |
| Apr 28, 6:27 PM CDT | Special Marine Warning | LCH | 63 min | |
| Apr 28, 12:51 PM CDT | Special Weather Statement | LCH | Newton | 24 min |
| Apr 28, 1:23 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper | 2 hr |
| Apr 28, 1:26 PM CDT | Special Weather Statement | LCH | Orange | 34 min |
| Apr 28, 1:50 PM CDT | Special Weather Statement | LCH | Orange | 25 min |
| Apr 28, 2:45 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Orange | 118 min |
| Apr 28, 3:28 PM CDT | Special Weather Statement | LCH | Jefferson | 32 min |
| Apr 28, 3:54 PM CDT | Special Weather Statement | LCH | Jefferson | 36 min |
Nearby
River Flood Warnings in Louisiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.